Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jan 3, 2021, 11:13 AM EST for Putnam County, New York. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2021, 11:13 AM EST (16:13 UTC)
- Expired
- Jan 3, 2021, 12:45 PM EST
- In force
- 92 min
- Issued by
- NWS New York, NY
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WWUS81 KOKX 031613
SPSOKX
Special Weather Statement
National Weather Service New York NY
1113 AM EST Sun Jan 3 2021
CTZ005-006-009-010-NYZ068-070-031745-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Northern Westchester-
1113 AM EST Sun Jan 3 2021
...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT FAIRFIELD...WESTERN
NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES...
At 1111 AM EST, a band of light to moderate snow was located along a
line extending from Red Oaks Mill to near Ridgefield to near Darien.
Movement was northeast at 20 mph. A quick to coasting to 1/2 inch of
snow accumulation is possible.
Locations impacted include...
Bridgeport, New Haven, Stamford, Waterbury, Norwalk, Danbury,
Milford, Shelton, Naugatuck, Southbury, New Canaan, Mahopac, Lake
Carmel, Sherman and Brewster.
Use extra caution if you travel into or through this activity.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
LAT...LON 4165 7349 4150 7344 4151 7339 4147 7332
4151 7332 4151 7316 4156 7317 4157 7309
4161 7305 4124 7281 4123 7290 4125 7292
4119 7300 4120 7306 4114 7309 4116 7317
4102 7348 4150 7385 4153 7353 4167 7352
TIME...MOT...LOC 1611Z 235DEG 15KT 4164 7385 4123 7355 4102 7343
$$
NVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jan 3, 10:05 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 3, 10:05 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
1005 AM EST Sun Jan 3 2021
.SYNOPSIS...
Low pressure developing along the Mid Atlantic coast this
morning will pass well south and east of Long Island tonight
into Monday. The low will then stall over the Canadian Maritimes
through much of the week as high pressure slowly builds from
the west. Another coastal system is possible next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Leading edge of some light precipitation across southern NJ and
the Delmarva will combat dry air over the next several hours
before successfully saturating the airmass.
An active southern branch of the polar jet will send a closed
low over the Ohio Valley eastward today, moving into the
northeast tonight. At the same time, developing surface low
pressure along the Mid Atlantic coast will track northeast,
passing will south and east of Long Island through tonight.
Much of the frontogenetic and thermal forcing with the coastal
low will remain offshore, while the precipitation shield expands
to the NW of the low as the upper low approaches from the west.
In some ways, this is taking on the appearance of a trowal, but
in a much broader scope. Guidance continues to trend downward
with liquid equivalent amounts generally less than a half an
inch. Furthermore, the WPC Superensemble snowfall amounts have
also dropped with the best chance for advisory level snows
remaining across western Passaic county in NJ and Orange county
in NY. Elsewhere across the advisory area, snowfall will
generally be in the 1 to 3 inch range. While dropping the
advisory was contemplated across eastern areas, ensemble mean
guidance was just below advisory level snows in these areas.
Should this trend continue with the 12Z cycle, this will have
to be revisited.
Rain/snow will primarily be driven by boundary layer thermodynamics
with the coast generally forecast to be rain, transitioning to
all snow well north and west of NYC. What makes this forecast
particularly difficult, just north of NYC and Long Island some
of the guidance shows deep isothermal layers around 0C with the
potential for snow. However, the GFS supports a much warmer
boundary layer than the ECMWF, NAM, and the HREF. The retreating
high to the north is only providing a marginally cold airmass
with the rain/snow line likely to set up across the interior
this afternoon before gradually working south and east this
evening.
Precipitation will work up from the Mid Atlantic states and into
NE NJ and the NYC metro by mid to late morning, then overspreading
the remainder of the area from SW to NE in the afternoon. Some
dry air in place at the onset may allow for a brief period of
sleet across all forecast zones. Any freezing rain will be patchy
and brief as those locations with boundary layer temperatures
around freezing should be able to support mainly snow.
Highs will range from the lower 30s inland to around 40 at the
coast. Leaned toward the colder HREF, which should have a
better handle on boundary layer physics.
Rain/snow taper off during the late evening into the early
morning hours. Lows will range from around freezing well inland
to the mid 30s at the coast.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Low pressure will continue to deepen well east of the New
England coast on Monday with north winds and temperatures
several degrees above normal. Additionally, with deep-layered
cyclonic flow and residual low-level moisture, mostly cloudy
conditions will prevail.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As the mid-level piece of vorticity associated with the surface
low pressure system pulls away from the area to the northeast,
it stalls as the large scale trough moves in from the west.
Several vorticity maxima round the base of the trough through
much of the first half of the week allowing the stalled surface
low pressure to spin and occlude over the Canadian Maritimes.
The pieces of vorticity interacting with each other allow the
low to retrograde slightly back toward the New England
coastline sometime in the Tuesday to Wednesday timeframe,
possibly allowing for a few snow/rain showers for areas to the
northern and easternmost portions of the CWA, but these should
be fairly isolated and shortlived.
As high pressure tries to build in from the west, northwest
winds pick up as the pressure gradient tightens over the area
late Tuesday through Thursday. Winds may be fairly brisk with
gusts of 20 - 30 mph.
The longwave trough eventually pushes east by late week with
brief ridging setting up late Thursday and into early Friday.
Global models are in somewhat decent agreement into the
development of some sort of low pressure system into the weekend
being forced from an upper-level cutoff low over the Plains and
Southeast US, but it is way too far out to have any sort of
confidence in a particular outcome.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low pressure approaches today and tracks well SE of the region
this afternoon and tonight.
Light NE winds will increase to 10-15 kt by early afternoon
with gusts 15-20 kt possible for coastal terminals.
MVFR conditions have rapidly developed for all terminals this
morning.
- A brief start as RAPL at KLGA through 16z before change to
plain rain by 16z.
- A -SN/RA/PL mix continues for KEWR/KTEB through around 16/17z
with IFR conds possible. Potential for a coating of SNPL and/or
a brief period of fzra at KEWR/KTEB, particularly KTEB.
- A start as -SNPL likely at KHPN/KBDR between between 15z and
16z. A coating of snow/sleet likely by late afternoon, before
changeover to rain. Potential for a brief period of fzra at
KHPN.
- -SN expected to develop at KSWF by 16z with IFR condition.
Intensity could taper for a bit between 18z and 20z before
additional -SN after 20z through evening push. 1-3" of snow
accum likely before ending after midnight.
IFR, locally LIFR conditions then expected to persist through
evening push, then a gradually improvement to MVFR after 06z.
NE winds increase to 10 to 15 kt with gusts to 20 kt for
coastal terminals late morning, continuing through evening
push. Winds likely remain more N/NNE through the day for
terminals west of the Hudson. Winds back to N for all terminals
late tonight, generally 81-12 kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
- A brief start as RAPL at KLGA through 16z before change to
plain rain by 16z.
- A -SN/RA/PL mix continues for KEWR/KTEB through around 16/17z
with IFR conds possible. Potential for a coating of snpl
and/or a brief period of fzra at KEWR/KTEB, particularly
KTEB.
NE winds increase to 10 to 15 kt with gusts to 20 kt for
coastal terminals late morning, continuing through evening
push. Winds likely remain more N/NNE through the day for
KEWR/KTEB.
.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Sunday Night...IFR or lower possible with precipitation gradually
ending. NW gusts 15-20 kt possible near the coast.
.Monday...Becoming VFR in AM. NW gusts 15-20 kt possible.
.Tuesday-Thursday...VFR. NW gusts 15-20 kt possible.
&&
.MARINE...
NE to E winds increase this morning as an area of low pressure
passes well south and east of the waters. Gusts of 25 to 30 kt
expected across the ocean waters, with occasional gusts to 25 kt
possible elsewhere (mainly the eastern sound and Peconic and
Gardiners bays). Winds diminish tonight.
Waves will build today, with 5 to 7 ft waves expected overnight,
which will linger through the day Monday, and possibly into Monday
night. Therefore, the SCA has been extended through the day Monday
for the ocean waters, but there was not enough confidence to extend
it into Monday night.
Marginal SCA conditions will be present through much of the
week on the ocean as a combination of gusty winds mid-week and
marginal seas. All waters will have marginal SCA conditions from
wind gusts in the Tuesday evening through Wednesday evening
timeframe. Seas and winds look to drop below SCA threshold by
Friday.
&&
.HYDROLOGY...
Potential for up to 1/2 inch of liquid equivalent today into
tonight.
&&
.TIDES/COASTAL FLOODING...
Potential for localized minor coastal flood impacts during the
morning/aft and night high tides with E/NE winds associated
with a coastal low passing to the south and east. Main threat
appears to be along south shore bays of Nassau County, and
perhaps immediate shoreline areas of the western Sound when
combined with wave action, but at this point looks to be just
under minor thresholds. As little as 1 1/2 to 2 ft of surge
needed to reach minor flood levels during the Sunday daytime
high tides.
Tonight astro high tides are lower, with 2 to 2 1/2 ft of surge
needed to reach minor thresholds Sunday night. Once again,
water levels should get close but stay below minor flood
thresholds.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 AM EST Monday for CTZ007-008.
Winter Weather Advisory until midnight EST tonight for CTZ005-
006.
NY...Winter Weather Advisory until midnight EST tonight for
NYZ067>070.
NJ...Winter Weather Advisory until midnight EST tonight for NJZ002-
004-103.
MARINE...Small Craft Advisory until 7 PM EST Monday for ANZ350-353-355.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...MW
AVIATION...NV
MARINE...JP
HYDROLOGY...DW/MW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 3, 4:59 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service New York NY 459 AM EST Sun Jan 3 2021 CTZ005-006-NJZ002-004-103-NYZ067>070-041000- Northern Fairfield-Northern New Haven-Western Passaic- Eastern Passaic-Western Bergen-Orange-Putnam-Rockland- Northern Westchester- 459 AM EST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-CTZ009>012-NJZ006-104>108- NYZ071>075-078>081-176>179-041000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southern Fairfield- Southern New Haven-Southern Middlesex-Southern New London-Hudson- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 459 AM EST Sun Jan 3 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-041000- Northern Middlesex-Northern New London- 459 AM EST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST MONDAY... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jan 3, 10:57 AM EST, 16 minutes before
Special Weather Statement National Weather Service New York NY 1057 AM EST Sun Jan 3 2021 NJZ004-103>105-107-031900- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Western Union- 1057 AM EST Sun Jan 3 2021 Patchy freezing drizzle expected into this afternoon. A trace of ice accretion is possible on untreated and elevated surfaces, making for dangerous travel. Use extra caution if traveling through this afternoon. Temperatures should warm just above freezing by early to mid afternoon, ending the threat for freezing drizzle.
Local storm report, Jan 3, 10:59 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1059 AM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FREEZING RAIN ELIZABETH 40.67N 74.19W
01/03/2021 M0.00 INCH UNION NJ TRAINED SPOTTER
TRACE OF FREEZING RAIN OBSERVED ON ALL SURFACES.
&&
JTSpecial weather statement, Jan 3, 11:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1113 AM EST Sun Jan 3 2021
CTZ005-006-009-010-NYZ068-070-031745-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Putnam-Northern Westchester-
1113 AM EST Sun Jan 3 2021
...A BAND OF LIGHT TO MODERATE SNOW WILL AFFECT FAIRFIELD...WESTERN
NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES...
At 1111 AM EST, a band of light to moderate snow was located along a
line extending from Red Oaks Mill to near Ridgefield to near Darien.
Movement was northeast at 20 mph. A quick to coasting to 1/2 inch of
snow accumulation is possible.
Locations impacted include...
Bridgeport, New Haven, Stamford, Waterbury, Norwalk, Danbury,
Milford, Shelton, Naugatuck, Southbury, New Canaan, Mahopac, Lake
Carmel, Sherman and Brewster.
Use extra caution if you travel into or through this activity.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
LAT...LON 4165 7349 4150 7344 4151 7339 4147 7332
4151 7332 4151 7316 4156 7317 4157 7309
4161 7305 4124 7281 4123 7290 4125 7292
4119 7300 4120 7306 4114 7309 4116 7317
4102 7348 4150 7385 4153 7353 4167 7352
TIME...MOT...LOC 1611Z 235DEG 15KT 4164 7385 4123 7355 4102 7343
NVNearby
Special Weather Statements in Connecticut, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.